The Medical Minute: Relief from acetaminophen concerns

January 28, 2004

By John Messmer, M.D.
Penn State Milton S. Hershey Medical Center

Stories on the dangers of over-the-counter (OTC) pain and fever remedies, and in particular Tylenol, have been in the news lately. For the average non-medical person, all this negative information could be frustrating when deciding what is safe to take for headaches, fever, sinus pain and so on. More importantly, you may wonder what to do for your children.

The Associated Press recently reported that over 100 million people take acetaminophen (the ingredient in Tylenol) every year and 56,000 people are treated for acetaminophen overdoses. Of those who overdose, 100 die annually. If you consider that most of them took it as an intentional overdose, the risk to the average consumer of acetaminophen is extremely low.

Plain Tylenol is not the problem; it's that so many other medications have acetaminophen in them. The Physician's Desk Reference lists 120 products with acetaminophen as part of the ingredients. Of course Tylenol brand products have it, but it is found in multi-symptom cold relievers and in prescription pain medications such as Vicodin and Darvocet. So, if you have a bad cold with a headache, and you take a multi-symptom cold reliever then add some Tylenol plus a prescription pain medication, you could take too much acetaminophen in one day.

How much is too much? It depends on your weight. A lethal dose is in the range of 68 mg per pound of body weight, but liver injury can occur at lower doses. One extra strength Tylenol has 500 mg. If you weigh 180 pounds, you would need about 12,250 mg in one day to be lethal. That's 25 Extra Strength Tylenol. Lighter people would need fewer pills -- toxicity can occur at half that amount if taken over eight hours. Since eight tablets is the recommended maximum daily dose, you can see that if you add other medications that contain acetaminophen, you might approach the toxic dose. Maximum effect is reached at 4,000 mg a day so there is no reason to take more than that.

The risk is higher if you have several drinks a day on a regular basis or a very large quantity of alcohol at one time along with higher doses of acetaminophen. Most of the time, alcohol is broken down in the liver by a process separate from that which metabolizes acetaminophen. In chronic drinking or short term heavy drinking, that changes -- the system can't keep up so acetaminophen and alcohol may compete for detoxification. The result is that acetaminophen levels build up and can damage the liver.

So, when you need a medication for pain or fever, what should you do? There are two classes of medication available: nonsteroidal anti-inflammatories (NSAIDs) and acetaminophen. NSAIDs available without a prescription include aspirin (multiple brands), ibuprofen (Advil, Motrin and others), naproxen (Aleve) and ketoprofen (Orudis). Doctors tend to recommend against using aspirin regularly for pain and fever because it can be dangerous in children who have chickenpox or the flu and it is more likely to irritate the stomach than most other medications. In addition, if you take low dose aspirin to reduce the risk of heart attack, using more aspirin can interfere with that.

All the other OTC NSAIDs have the potential to upset the stomach or cause ulcers although the risk is low in most people. They can raise blood pressure in some or interfere with the kidneys' ability to process waste in older people. NSAIDs including aspirin can cause dizziness and ringing in the ears.

Despite these risks, most people can take the non-prescription strength NSAIDs as directed on the packages with little worry. On the other hand, acetaminophen does not cause any of those problems, which is why it is recommended so often for pain and fever. In cases where more pain or fever treatment is needed, most people can take acetaminophen in addition to one of the NSAIDs to get added therapeutic benefit. NSAIDs should not be mixed -- take only one from this class at a time but acetaminophen usually can be added to an NSAID.

For any of these medicines to work you must take a therapeutic dose. For acetaminophen, that is about 5 to 10 mg for every pound of body weight up to a maximum single dose of 1000 mg for people over 200 pounds. There is no increase in effect at higher doses -- only greater risk of toxicity.

To keep yourself and your family safe, if you do use acetaminophen, be sure to read the label of any other over-the-counter medication you use at the same time. If it also has acetaminophen, be sure you do not exceed a total of 4,000 mg daily for adults and follow the package or your physician's instructions for your children.

(Media Contacts)

Last Updated March 20, 2009